Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

On the homeomorphisms of the space of geodesic laminations on a hyperbolic surface


Authors: C. Charitos, I. Papadoperakis and A. Papadopoulos
Journal: Proc. Amer. Math. Soc. 142 (2014), 2179-2191
MSC (2010): Primary 57M50; Secondary 20F65, 57R30
DOI: https://doi.org/10.1090/S0002-9939-2014-11934-4
Published electronically: March 5, 2014
MathSciNet review: 3182035
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that for any orientable connected surface $ S$ of finite type which is not a sphere with at most four punctures or a torus with at most two punctures, the natural homomorphism from the extended mapping class group of $ S$ to the group of homeomorphisms of the space of geodesic laminations on $ S$, equipped with the Thurston topology, is an isomorphism.


References [Enhancements On Off] (What's this?)

  • [1] Herbert Busemann, The geometry of geodesics, Academic Press Inc., New York, NY, 1955. MR 0075623 (17,779a)
  • [2] R. D. Canary, D. B. A. Epstein, and P. L. Green, Notes on notes of Thurston [MR0903850], Fundamentals of hyperbolic geometry: selected expositions, with a new foreword by Canary, London Math. Soc. Lecture Note Ser., vol. 328, Cambridge Univ. Press, Cambridge, 2006, pp. 1-115. MR 2235710
  • [3] Andrew J. Casson and Steven A. Bleiler, Automorphisms of surfaces after Nielsen and Thurston, London Mathematical Society Student Texts, vol. 9, Cambridge University Press, Cambridge, 1988. MR 964685 (89k:57025)
  • [4] N. V. Ivanov, Automorphisms of Teichmüller modular groups, Topology and geometry--Rohlin Seminar, Lecture Notes in Math., vol. 1346, Springer, Berlin, 1988, pp. 199-270. MR 970079 (89m:57012), https://doi.org/10.1007/BFb0082778
  • [5] Mustafa Korkmaz, Automorphisms of complexes of curves on punctured spheres and on punctured tori, Topology Appl. 95 (1999), no. 2, 85-111. MR 1696431 (2000d:57025), https://doi.org/10.1016/S0166-8641(97)00278-2
  • [6] Feng Luo, Automorphisms of the complex of curves, Topology 39 (2000), no. 2, 283-298. MR 1722024 (2000j:57045), https://doi.org/10.1016/S0040-9383(99)00008-7
  • [7] Katsuhiko Matsuzaki and Masahiko Taniguchi, Hyperbolic manifolds and Kleinian groups, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1998. MR 1638795 (99g:30055)
  • [8] K. Ohshika, Reduced Bers boundaries of Teichmüller spaces, to appear in Ann. Inst. Fourier.
  • [9] K. Ohshika, A note on the rigidity of unmeasured lamination space, Proceedings of the AMS 141 (2013), no. 12, 4385-4389. MR 3105880
  • [10] J. P. Otal, Le théorème d'hyperbolisation pour les variétés fibrées de dimension 3, Soc. Math. France, Astérisque 235, 1996.MR 1402300 (97e:57013)
  • [11] Athanase Papadopoulos, A rigidity theorem for the mapping class group action on the space of unmeasured foliations on a surface, Proc. Amer. Math. Soc. 136 (2008), no. 12, 4453-4460. MR 2431062 (2009e:57031), https://doi.org/10.1090/S0002-9939-08-09433-1
  • [12] W. Thurston, The geometry and topology of three manifolds, Princeton Lecture Notes, 1979.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 57M50, 20F65, 57R30

Retrieve articles in all journals with MSC (2010): 57M50, 20F65, 57R30


Additional Information

C. Charitos
Affiliation: Laboratory of Mathematics, Agricultural University of Athens, Iera Odos 75, 118 55 Athens, Greece
Email: bakis@aua.gr

I. Papadoperakis
Affiliation: Laboratory of Mathematics, Agricultural University of Athens, Iera Odos 75, 118 55 Athens, Greece
Email: papadoperakis@aua.gr

A. Papadopoulos
Affiliation: Institut de Recherche Mathématique Avancée, Université de Strasbourg and CNRS, 7 rue René Descartes, 67084 Strasbourg Cedex, France
Email: athanase.papadopoulos@math.unistra.fr

DOI: https://doi.org/10.1090/S0002-9939-2014-11934-4
Keywords: Geodesic lamination, mapping class group, hyperbolic surface, Hausdorff topology, Thurston topology
Received by editor(s): December 26, 2011
Received by editor(s) in revised form: July 3, 2012, and July 9, 2012
Published electronically: March 5, 2014
Communicated by: Alexander N. Dranishnikov
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society